Alert archive / South Carolina / Lake Wind Advisories in 2021
Lake Wind Advisory 10, NWS Charleston, SC
NWS Charleston, SC issued this lake wind advisory at Oct 16, 2021, 3:08 AM EDT for Berkeley County, South Carolina. It took effect at Oct 16, 2021, 8:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2021, 3:08 AM EDT (07:08 UTC)
- In effect from
- Oct 16, 2021, 8:00 PM EDT
- Expired
- Oct 17, 2021, 1:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489 WWUS72 KCHS 160708 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 308 AM EDT Sat Oct 16 2021 SCZ045-161515- /O.NEW.KCHS.LW.Y.0010.211017T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 308 AM EDT Sat Oct 16 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 20 knots with gusts up to 25 knots and waves 1 to 2 feet expected. * WHERE...Lake Moultrie. * WHEN...From 8 PM this evening to 8 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
10 follow-up statements
467 WWUS72 KCHS 160955 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 555 AM EDT Sat Oct 16 2021 SCZ045-161800- /O.CON.KCHS.LW.Y.0010.211017T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 555 AM EDT Sat Oct 16 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 20 knots with gusts up to 25 knots and waves 1 to 2 feet expected. * WHERE...Lake Moultrie. * WHEN...From 8 PM this evening to 8 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
613 WWUS72 KCHS 161345 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 945 AM EDT Sat Oct 16 2021 SCZ045-162145- /O.CON.KCHS.LW.Y.0010.211017T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 945 AM EDT Sat Oct 16 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 20 knots with gusts up to 25 knots and waves 1 to 2 feet expected. * WHERE...Lake Moultrie. * WHEN...From 8 PM this evening to 8 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
312 WWUS72 KCHS 161907 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 307 PM EDT Sat Oct 16 2021 SCZ045-170315- /O.CON.KCHS.LW.Y.0010.211017T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 307 PM EDT Sat Oct 16 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 20 knots with gusts up to 25 knots and waves 1 to 2 feet expected. * WHERE...Lake Moultrie. * WHEN...From 8 PM this evening to 8 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
256 WWUS72 KCHS 162248 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 648 PM EDT Sat Oct 16 2021 SCZ045-170700- /O.CON.KCHS.LW.Y.0010.211017T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 648 PM EDT Sat Oct 16 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 10 to 20 knots with gusts up to 25 knots and waves 1 to 2 feet expected. * WHERE...Lake Moultrie. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
302 WWUS72 KCHS 170206 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 1006 PM EDT Sat Oct 16 2021 SCZ045-171200- /O.CON.KCHS.LW.Y.0010.000000T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 1006 PM EDT Sat Oct 16 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...Northwest winds 10 to 20 knots becoming north. Gusts up to 25 knots and waves 1 to 2 feet. * WHERE...Lake Moultrie. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
437 WWUS72 KCHS 170323 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 1123 PM EDT Sat Oct 16 2021 SCZ045-171130- /O.CON.KCHS.LW.Y.0010.000000T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 1123 PM EDT Sat Oct 16 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SUNDAY FOR LAKE MOULTRIE... * WHAT...North winds 20 knots with gusts up to 25 knots and waves 1 to 2 ft. * WHERE...Lake Moultrie. * WHEN...Until 8 AM EDT Sunday. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
540 WWUS72 KCHS 170644 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 244 AM EDT Sun Oct 17 2021 SCZ045-171200- /O.CON.KCHS.LW.Y.0010.000000T0000Z-211017T1200Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 244 AM EDT Sun Oct 17 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING FOR LAKE MOULTRIE... * WHAT...North winds 15 to 20 knots with gusts up to 25 knots and waves 1 to 2 ft. * WHERE...Lake Moultrie. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
208 WWUS72 KCHS 171107 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 707 AM EDT Sun Oct 17 2021 SCZ045-171500- /O.EXT.KCHS.LW.Y.0010.000000T0000Z-211017T1500Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 707 AM EDT Sun Oct 17 2021 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING FOR LAKE MOULTRIE... * WHAT...North winds 15 to 20 knots with gusts up to 25 knots and waves 1 to 2 ft. * WHERE...Lake Moultrie. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
057 WWUS72 KCHS 171347 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 947 AM EDT Sun Oct 17 2021 SCZ045-171700- /O.EXT.KCHS.LW.Y.0010.000000T0000Z-211017T1700Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 947 AM EDT Sun Oct 17 2021 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON FOR LAKE MOULTRIE... * WHAT...North winds 15 to 20 knots with gusts up to 25 knots and waves 1 to 2 ft. * WHERE...Lake Moultrie. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
403 WWUS72 KCHS 171646 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 1246 PM EDT Sun Oct 17 2021 SCZ045-171800- /O.EXP.KCHS.LW.Y.0010.000000T0000Z-211017T1700Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 1246 PM EDT Sun Oct 17 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON FOR LAKE MOULTRIE... $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this lake wind advisory went out at Oct 16, 12:05 AM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Oct 16, 12:05 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1205 AM EDT Sat Oct 16 2021
.SYNOPSIS...
High pressure will prevail through tonight. A cold front will
move through the area Saturday evening, followed by high
pressure for most of next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
No major changes were made for the midnight update.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
Saturday: A broad, deep and progressive mid and upper level
trough from southern Canada to the middle MS Valley will sweep
east-northeast through the day, with an embedded short wave
trough to transition rapidly east toward the Appalachians by
nightfall. This will cause a cold front trailing from
strengthening low pressure in Quebec to move into the immediate
vicinity during the afternoon.
There is a decent swath of moisture that advances into the
local region ahead of these features, as PWat climbs to as great
as 1.5 to 1.75 inches. However, by the time the front gets
closer, the higher PWat is shifting offshore, suggesting that
rain chances will be limited. Additionally the synoptic flow is
westerly, instability is on the lower side, and the better
forcing stays off to the northwest and outside the area. We kept
things rainfree through early to mid afternoon, before
introducing isolated to perhaps low end scattered PoP after 2 or
3 pm due to the interaction of the nearby front and a resultant
sea breeze. QPF is minimal given a fast steering flow and
steady progression to the front. Since we removed mention of t-
storms from the forecast Friday morning, we didn'e choose to add
them back into the forecast. But given a pocket of MLCAPE as
much as 750-1000 J/kg over the coastal corridor, the potential
for t-storms is non-zero.
A downsloping component to the mean flow and compressional
heating in advance of the front will boost temps to near record
levels once again (See CLIMATE below). There is actually a
chance that parts of the coastal counties could hit 90F if the
front and convection is slower than now anticipated.
Saturday night: The mean trough aloft pushes steadily east and
through the region, allowing for the attendant surface cold
front to shift into the ocean early on. This will put an end to
what little shower activity there is, and is followed by the
arrival of a modified Continental Polar air mass. Clearing skies
and a steady influx of much cooler and drier air as the
synoptic flow turns north and northwest in association with
strong high pressure building from Texas, will end our stretch
of abnormally warm weather, and begin a sustained period of our
first truly Autumn air mass of the season. Temps by Sunday
morning will be some 12-15F cooler than Saturday morning, with
some 40s common along the northwest tier.
Sunday through Monday: The large scale pattern aloft will
feature a west-northwest flow between the mid level trough
moving into the ocean, and a ridge approaching from the west in
association with an anticyclone in the Gulf of Mexico.
Simultaneously at the surface, high pressure centered over or
near the Arklatex on Sunday will shift into the TN Valley and
Southeast Monday, bringing us noticeably cooler and dry
conditions throughout. Despite full sunshine, the low level
thickness forecast yields max temps only in the lower 70s Sunday
with occasionally gusty northerly winds. Temps Monday will be
about 1-2F warmer as there is some westerly flow in the boundary
layer. In between Sunday night will bring us the coldest night
of the season so far. We didn't go as low as the "pure" 1000-850
mb thickness would suggest, but opted for a blend of the
various MOS products. This supports lows of 43-57F most places
inland from US-17, with 50-55F on the barrier islands and in
downtown Charleston.
Lake Winds: It is certainly possible that we'll require a Lake
Wind Advisory Saturday night into Sunday morning on Lake
Moultrie. But since conditions appear marginal for such an
occurrence, and it is a third period forecast, we have chosen to
not raise any advisory at this time.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The flow aloft that starts out from the northwest will flatten
as the week progresses, leading to more of a transition to a
westerly zonal flow the second half of the upcoming week. At the
surface, high pressure initially overhead through Wednesday
will pull offshore thereafter, with the next cold front not to
approach until Friday. As of now that front looks to be moisture
starved, so at best we might see small PoP late in the forecast
period. temps will gradually warm through the week as the air
mass moderates and there is some return flow from the Atlantic.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
VFR. A narrow band of showers will approach the terminals this
afternoon as a cold front pushes offshore. The best chances for
impacts looks to be at KCHS and possibly KJZI from roughly
21-23z while KSAV looks to remain displaced from the best
forcing. Will carry VCSH for both KCHS and KJZI for now with no
mention at KSAV. The line will move through very quickly and
will likely have little meaningful impact should showers occur.
Extended Aviation Outlook: VFR.
&&
.MARINE...
Tonight: Southwest winds will prevail with speeds around 10 kt
and seas 1-3 ft.
Saturday: A southwesterly flow will prevail in advance of the
upstream cold front and departing high pressure to the distant
east. Warm advection will temper the amount of mixing, but with
some "boost" from the resultant sea breeze, we expect winds as
great as 15 kt and gusty in Charleston Harbor and the Charleston
Atlantic waters in the afternoon, with 10-15 kt elsewhere. Seas
will hold between 2 and 3 feet, with some 4 footers arriving
late.
Saturday night: Mariners are alerted to an abrupt change in
conditions with the passage of the cold front, and the onset of
much cooler air rushing in behind the front. Mixing of the 30
and 35 kt geostrophic winds at 1000 mb will be efficient, and
that along with decent isallobaric pressure rises will yield N
and NW winds climbing to 20-25 kt with gusts near 30 kt at times
over the ocean. After coordination with WFO ILM, we have gone
ahead and issued a Small Craft Advisory for all ocean waters.
Conditions in Charleston Harbor will be close to advisory
thresholds, but our confidence isn't high enough yet to issue
any advisory. Seas will build another 1 or 2 feet, and 6 footers
are anticipated in the outer Georgia waters overnight.
Sunday through Wednesday night: It'll take some time Sunday for
the cold advection to wane, so we still have Small Craft
Advisories going through late morning near shore, and late
afternoon over AMZ374. Conditions thereafter look to steadily
improve, as high pressure moves into the Southeast Monday, then
settles directly overhead into Wednesday.
&&
.CLIMATE...
Record High Temperatures for October 16...
KCHS: 90/2018
KSAV: 91/2018
KCXM: 88/2018
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 11 AM EDT
Sunday for AMZ350-352-354.
Small Craft Advisory from 8 PM this evening to 5 PM EDT Sunday
for AMZ374.
&&Hazardous weather outlook, Oct 15, 3:50 PM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 350 PM EDT Fri Oct 15 2021 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-162000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 350 PM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
Nearby
Lake Wind Advisories in South Carolina, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.